Depression, Psychiatrists, Medication & More.....

Did I jump to a conclusion?
1
Yes - 33.3%
0
Not Sure...need more info - 0.0%
2
No - 66.7%

 
New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

MMSnyder
New Member


Date Joined May 2006
Total Posts : 7
   Posted 5/19/2006 3:17 PM (GMT -7)   
Hi everyone,
 
I am new to the website. I have been taking anti-depressants for approx. 7 years and up until this past February, my medication has worked great! I was taking Effexor XR...75mg once a day for 6 years and then one day in early February depression hit me like a brick wall! Nothing was going on in my life to cause such an episode. A day later I went to my family doctor and she told me to take 150mg instead of the 75 I was taking. It took approx. 5 days to kick in and I was feeling better. After about 2 weeks, I realized that the 150mg was actually too strong for me. I was very tired and even somewhat dizzy. Driving was very difficult! It feels almost like motion sickness when I drive or even push a shopping cart!! Very odd! I told my family doctor and she recommended I see a psychiatrist. She also told me that if I felt comfortable doing so, I could try going back to the 75mg dose, once a day. I tried it and after a couple days I was very depressed. So, I went back to 150mg.  I made an appt with a psychiatrist (of course, I  had to wait forever for one!). I finally got in to see one the beginning of May. After only seeing me for half an hour, he diagnosed me as being Bi-polar (which I do not agree with) and recommended I try going off the Effexor XR 150mg because it was obviously too strong for me. He then suggested taking only half the dose (75mg) and I told him I tried it once and it didn't work. So, he recommended adding Lexapro 10mg once a day. I gave it a try and after 2 days I was very depressed. I called the psychiatrist and told him. I told him that my husband took off work to be with me because when I get like this he is my "safe person". He's a big help to me when I'm depressed. I also told him (the doctor) I was NOT suicidal. He recommended I go to the hospital and get checked in to the psych. ward since I was obviously sensitive to medicine. I got all packed and my husband took me in. I'll admit, I was a bit confused about why he seemed to want me to do it, but I trusted his opinion. After I got to the hospital and talked to the Crisis Intervention person, I realized that he misunderstood me and he did in fact think I was suicidal!!!! UGH! So, he recommended I go back to my 150mg (but split the dose and take 1-75mg twice a day) with the Lexapro and he wanted me to attend an Intensive Outpatient Program for 2 weeks. I had to stop taking the Lexapro because it was causing terrible bloating and awful sinus headaches! Needless to say, my body is all screwed up! Even though I was taking the Effexor, I was suffering from anxiety attacks. Today, I am feeling better...but sometimes depression hits me a little bit. The anxiety has at least let up! I did not attend the IOP because when I got to the place where I was to go, much to my surprise, it was in a terrible neighborhood and when I walked in the waiting room, the people in there looked like they just walked out of a taping of the show "Cops"!!!! I waited in line for about 2 minutes (feeling very uncomfortable) and did an about face and left! Later I found out it's also a drug and alcohol rehabilitation place...but nobody ever warned me! Needless to say, I am seeing a new psychiatrist this coming week. I hope I didn't jump to conclusions. People say you should always go with your first instinct and I was worried that these people were going to be in the group with me which meets 3 days a week for 3 1/2 hours per day! I knew if they were, I would never be able to handle it! Did I make the right decision?
 
Missy

Akram
Veteran Member


Date Joined Feb 2005
Total Posts : 616
   Posted 5/19/2006 3:58 PM (GMT -7)   
hi, i went through similar expeirience, well sort of. went through 5 , the last one diagnosed me with bi-polar, now i am taking 6 meds >< lol

                                                     To be or not to Be


Joan M
Veteran Member


Date Joined Jan 2006
Total Posts : 1975
   Posted 5/19/2006 4:05 PM (GMT -7)   
Yes Missy You Made the Right Decision...with anything medical you should feel comfortable with the people who are treating you. Those who you may be in therapy with you should also be comfortable with. I've been taking zoloft for almost 13 years and got down to 50 mg. However recently, I had a flare up and had to increase medicine. I went up to 150 but felt too jittery and am stablized at 100 now. I have Major Depression too but I am 60 years old and feel I know my own body better than any stranger possibly could.
Sorry you had this bad problem...there are lots of good docs and therapists out there. Good luck.

MMSnyder
New Member


Date Joined May 2006
Total Posts : 7
   Posted 5/19/2006 7:07 PM (GMT -7)   
atedogs....I was to go through the Intensive Outpatient Program for 2 weeks....that's all the insurance would approve, but I agree with you on the people in the group. I was worried that whoever was in there with me might make my problems worse. I would feel much better talking on a one-on-one basis. I would be much too shy in a group environment. It's great to hear that your husband is there for you when you need him. I'm not sure you can convince a 15 year old to do anything.....LOL. Thanks for your reply.

Missy

MMSnyder
New Member


Date Joined May 2006
Total Posts : 7
   Posted 5/19/2006 7:13 PM (GMT -7)   
Joan....thanks for replying to my post. It was kind of ironic to read your reply because my Mom just turned 60 and she is on Lexapro...10mg once a day and she is trying to slowly decrease her doseage and eventually go off of it. I am, however, worried that if and when she does stop alltogether, that she will have to go back on it. Turning 60 was not pleasant for her (alot of crying) and that was BEFORE she started trying to go off the Lexapro! I sure hope she knows what she's doing. Thanks for telling me I made the right decision and you are right....you should be comfortable with whoever may be in therapy with you. Otherwise, what's the point? Thanks a million and hopefully you'll continue to do well on the 100mg of Zoloft. Life is much better when our medicine works!

Missy

els
Veteran Member


Date Joined Oct 2005
Total Posts : 4031
   Posted 5/20/2006 6:41 AM (GMT -7)   
Hi Missy,  I wanted to take a moment to welcome you to Healing Well forum.  We are glad to have you.  It does indeed sound as if you have made the right decision, at least in changing physicians.  A good psychiatrist would not diagnose someone with BP with just one 30 min session.  It normally takes years to diagnose Bipolar, unless the physician has access to prior medical records.  If Effexor was the only antidepressant that you had been on and you also having been on it for 6 yrs it may of just stopped being effective for you.  So when the dose was bumped up your depression lessened but you physically couldn't take the side effects.  This would tell me that you needed to change antidepressants all together and see how you responded to that.  Anyhow,  I hope that this new doc works well for you...hang in there we all understand the wild ride you sometimes get thrown on with this illness.  Take care ~ Elisha


 


MMSnyder
New Member


Date Joined May 2006
Total Posts : 7
   Posted 5/21/2006 10:40 AM (GMT -7)   
els....thank you for welcoming me to the Healing Well Forum. I thought too it seemed awfully quick to be diagnosing me with Bi-Polar in only 30 minutes. What I think caused my depression to come on so suddenly in early February was because my prolactin level was high at the time and my body was out of whack. My endocronoligist told me that anti-depressants can cause your prolactin (a hormone produced my your pituitary gland) to go up which in turn causes your periods to become irregular or, like in my case, to stop all together. At that time, I hadn't had a period for 5 months. I had all kinds of tests done and they figured out it was because of my prolactin. Anyhow, my periods are normal again. You are exactly right, when they raised my dose of Effexor XR, my depression was in check but the side effects caused me problems. I hope this new psychiatrist can do something for me!
New Topic Post Reply Printable Version
Forum Information
Currently it is Thursday, December 08, 2016 5:06 AM (GMT -7)
There are a total of 2,734,572 posts in 301,223 threads.
View Active Threads


Who's Online
This forum has 151342 registered members. Please welcome our newest member, Auroracousland.
250 Guest(s), 4 Registered Member(s) are currently online.  Details
Loutucky, maria2016, Traveler, Auroracousland


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer